Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

August 9, 2018Bernalillo County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 9, 2018, 5:49 PM MDT for Bernalillo County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 5:49 PM MDT (23:49 UTC)
Expired
Aug 9, 2018, 6:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 43 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS85 KABQ 092349
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT THU AUG 9 2018
 
NMZ518-521-100015-
Sandia/Manzano Mountains-Santa Fe Metro Area-
549 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sandia Park, or 12 miles southeast of Bernalillo, moving west at 5
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Sandia Park and San Antonito. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3520 10625 3512 10643 3529 10646 3530 10643
      3529 10641 3530 10640 3532 10641 3532 10640
      3533 10629
TIME...MOT...LOC 2349Z 076DEG 6KT 3523 10636 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 9, 5:49 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 9, 5:49 PM MDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
549 PM MDT Thu Aug 9 2018

.AVIATION...
00Z TAF CYCLE
A healthy crop of tstms have formed over the northern and western
high terrain. Tstms will generally move south into valley locales
producing one to two hour long periods of MVFR conditions.
Thunderstorms will be capable of producing moderate to large hail,
frequent cloud to ground lightning, and gusty erratic winds. VCTS
can also produce strong gusty erratic winds. The eastern plains are
expected to also get their fair share of tstm activity between now
and 09Z. Areas from KLVS to KSXU to KTCC could see a passing tstm
between 01Z to 04Z, with storm coverage pushing south to KCVN to KROW
03Z to 06Z. Tstm activity is expected to fully diminish by the early
morning hours, with remnant high cirrus over much of the state.
Tomorrow will see another round of afternoon tstms forming over the
higher terrain and potentially along any sfc boundaries over eastern
NM.

24

&&

.PREV DISCUSSION...246 PM MDT Thu Aug 9 2018...
.SYNOPSIS...
An active end to the work-week is underway, with thunderstorms
developing further west across the state compared to the past few
days. Storms this evening will be capable of producing locally heavy
rainfall and localized flash flooding. More storms are forecast
Friday, with high temperatures below normal thanks to rain-cooling
and additional cloud cover. Look for continued rain chances through
the weekend, though trending down some from Friday. High pressure
will strengthen over the region next week, leading to an uptrend in
temperatures. However, decent chances for storms look to persist for
the foreseeable future.

&&

.DISCUSSION...
The upper high is pulling away, as evidenced by the pressure height
falls noted on the 12Z upper air analysis, and was centered over
Nevada at 12Z. PWATs are trending up across central and western New
Mexico and were near 1" on the KABQ upper air sounding this morning.
An increase in storm coverage is expected this afternoon, especially
across central and west central New Mexico where storms have not been
as plentiful that past couple of days. South or southwest steering
flow will take storms off of the central mountain chain over the
Santa Fe and Albuquerque Metros this afternoon/evening. Both the 12Z
and 18Z NAM, and the last several runs of the HRRR show the eastern
highlands, Estancia Valley, the Sandia/Manzano Mountains and perhaps
portions of the south central highlands getting hammered this evening
and these are the areas where we have our highest evening PoPs. The
Flash Flood Watch is still in effect and will be left as-is this
forecast cycle given no compelling evidence for change. Another crop
of storms with scattered to numerous coverage is forecast for
Friday, but instability will be more limited with daytime
temperatures forecast to be 3 to 8 degrees cooler than today's. Look
for a downturn Saturday, thanks in-part to some drying of the
atmosphere. Sunday may tick back up in terms of storm coverage, with
the upper high over Utah and a weak upper low over the TX Panhandle.
Northerly steering flow on Sunday would once again take storms off
the higher terrain late day over the Santa Fe and Albuquerque Metros.

Both the 12Z operational runs of the ECMWF and GFS show the upper
high building over AZ/NM next week, leading to an uptrend in
temperatures back to above normal most areas by Wednesday or
Thursday. The GFS shows a weaker high, with daily rounds of storms
persisting. Our forecast is closer to the GFS at this time.

11

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms will be found over
much of the forecast area for the remainder of the day and into
tonight, especially along and east of the central mountain chain.
After receiving wetting rainfall in several locales, tonight's RH
recovery should be good to excellent across most of the state. A
continued moist southeasterly flow at the surface should keep
sufficient moisture in place for more scattered to numerous storms
on Friday. Temperatures  will run a few to several degrees below
average Friday afternoon in all areas except the northwest plateau.

This weekend high pressure aloft will stretch about a southwest to
northeast oriented axis, wrapping dry air into northern NM on
Saturday. A weak upper low will take shape over west TX, keeping
some mid level moisture in far eastern NM, but overall a downtrend
in storm coverage is expected Saturday. Temperatures will not alter
much Saturday, but could gain a degree or two on Sunday. A
disturbance aloft is then expected to enter northern NM Sunday with
additional storms accompanying and eventually spreading into the
western tier of the state through the evening. The weather next week
will be characterized by a gradual exit of the weak low over west TX
while high pressure remains ill-defined, struggling to re-establish
itself over the Great Basin. This will keep daily thunderstorm
chances going with temperatures approaching normalcy.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM MDT Friday for the following zones...
NMZ508-512>515-521>523-528-529-532-533-537.

&&
Hazardous weather outlook, Aug 9, 3:10 AM MDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
310 AM MDT Thu Aug 9 2018

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
310 AM MDT Thu Aug 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected across New Mexico
this afternoon through the overnight hours. Storm motion will be slow
and enough instability will exist for heavy rainfall. Flash flooding
will be possible, especially on areas that have received recent heavy
rains, as well as burn scars. A few severe storms are also possible
today, favoring areas in the vicinity of the central highlands.
Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms will continue on Friday. Locally
heavy rain and flash flooding is possible, especially where soils are
saturated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, hail
and strong wind gusts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Local storm report, Aug 9, 5:25 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             13 ESE PUERTO DE LUNA   34.72N 104.42W
08/08/2018  E2.50 INCH       GUADALUPE          NM   TRAINED SPOTTER

            TENNIS BALL SIZED HAIL REPORTED BETWEEN SANTA ROSA AND
            SUMNER LAKE. DAMAGE TO A MOBILE HOME WAS REPORTED.

&&

EVENT NUMBER ABQ201800809

AGC
Special weather statement, Aug 9, 5:32 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
532 PM MDT THU AUG 9 2018

NMZ530-531-100000-
Union County-Harding County-
532 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL
UNION COUNTIES UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 23 miles northeast of Mosquero, moving south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Bueyeros.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3611 10384 3613 10362 3590 10354 3587 10387
TIME...MOT...LOC 2332Z 354DEG 8KT 3605 10373

44
Special weather statement, Aug 9, 5:44 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT THU AUG 9 2018

NMZ515-528-529-100015-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
544 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES UNTIL 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Watrous, or 16 miles southeast of Mora, moving
southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Watrous, Sapello, Golondrinas and Manuelitas.

This includes Interstate 25 between Mile Markers 351 and 371.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3599 10506 3586 10491 3562 10514 3582 10536
TIME...MOT...LOC 2343Z 047DEG 15KT 3588 10505

44
Special weather statement, Aug 9, 5:44 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT THU AUG 9 2018

NMZ508-509-100030-
San Francisco River Valley-Southwest Mountains-
544 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Luna, or 15 miles north of Reserve, moving south
at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Luna.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3401 10887 3392 10870 3370 10878 3384 10905
      3385 10904
TIME...MOT...LOC 2344Z 021DEG 8KT 3391 10886

CA
Local storm report, Aug 9, 5:45 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MDT THU AUG 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 NW EDGEWOOD           35.10N 106.24W
08/09/2018  E0.88 INCH       SANTA FE           NM   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZED HAIL IN EDGEWOOD
            THAT WAS STARTING TO ACCUMULATE AT TIME OF REPORT.

&&

EVENT NUMBER ABQ201800810

AGC
Special weather statement, Aug 9, 5:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT THU AUG 9 2018

NMZ518-521-100015-
Sandia/Manzano Mountains-Santa Fe Metro Area-
549 PM MDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sandia Park, or 12 miles southeast of Bernalillo, moving west at 5
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Sandia Park and San Antonito.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3520 10625 3512 10643 3529 10646 3530 10643
      3529 10641 3530 10640 3532 10641 3532 10640
      3533 10629
TIME...MOT...LOC 2349Z 076DEG 6KT 3523 10636

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTSpecial Weather StatementABQRoosevelt36 min
Aug 8, 6:12 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 8, 6:14 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 8, 6:18 PM MDTSevere Thunderstorm WarningABQMora, San Miguel42 min
Aug 8, 6:23 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance16 min
Aug 8, 6:26 PM MDTSpecial Weather StatementABQDe Baca49 min
Aug 8, 6:38 PM MDTSevere Thunderstorm WarningABQRoosevelt52 min
Aug 8, 6:54 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt36 min
Aug 8, 6:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel46 min
Aug 8, 7:03 PM MDTSevere Thunderstorm WarningABQRoosevelt27 min
Aug 8, 7:20 PM MDTSpecial Weather StatementABQDe Baca25 min
Aug 8, 7:22 PM MDTSevere Thunderstorm WarningABQRoosevelt53 min
Aug 8, 7:24 PM MDTSpecial Weather StatementABQQuay36 min
Aug 8, 7:32 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe118 min
Aug 8, 7:36 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay114 min
Aug 8, 7:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance46 min
Aug 8, 7:56 PM MDTSpecial Weather StatementABQDe Baca49 min
Aug 8, 8:14 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt20 min
Aug 8, 8:31 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe29 min
Aug 8, 8:40 PM MDTAreal Flood AdvisoryABQGuadalupe2 hr
Aug 8, 8:49 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Guadalupe, Quay, Roosevelt and 1 more116 min
Aug 8, 10:47 PM MDTAreal Flood AdvisoryABQGuadalupe118 min
Aug 9, 1:53 AM MDTFlash Flood WatchABQ24 hr
Aug 9, 1:20 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 9, 1:32 PM MDTAreal Flood AdvisoryABQTaos3 hr
Aug 9, 1:58 PM MDTFlash Flood WarningABQTaos3 hr
Aug 9, 2:28 PM MDTAreal Flood AdvisoryABQColfax, Taos3 hr
Aug 9, 2:30 PM MDTSpecial Weather StatementABQTaos30 min
Aug 9, 2:38 PM MDTSevere Thunderstorm WarningABQColfax, Taos14 min
Aug 9, 2:47 PM MDTAreal Flood AdvisoryABQColfax118 min
Aug 9, 2:55 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe51 min
Aug 9, 2:58 PM MDTFlash Flood WarningABQColfax75 min
Aug 9, 3:05 PM MDTFlash Flood WarningABQColfax3 hr
Aug 9, 3:06 PM MDTSevere Thunderstorm WarningABQSan Miguel54 min
Aug 9, 3:12 PM MDTSpecial Weather StatementABQ33 min
Aug 9, 3:15 PM MDTSpecial Weather StatementABQColfax45 min
Aug 9, 3:27 PM MDTSpecial Weather StatementABQTaos33 min
Aug 9, 3:31 PM MDTSevere Thunderstorm WarningABQColfax43 min
Aug 9, 3:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel31 min
Aug 9, 3:54 PM MDTSpecial Weather StatementABQTaos36 min
Aug 9, 3:56 PM MDTSpecial Weather StatementABQRio Arriba49 min
Aug 9, 4:06 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Aug 9, 4:09 PM MDTSpecial Weather StatementABQCatron51 min
Aug 9, 4:12 PM MDTSpecial Weather StatementABQRio Arriba48 min
Aug 9, 4:18 PM MDTSpecial Weather StatementABQMora27 min
Aug 9, 4:22 PM MDTSpecial Weather StatementABQMora23 min
Aug 9, 4:23 PM MDTSpecial Weather StatementABQSanta Fe37 min
Aug 9, 4:26 PM MDTSpecial Weather StatementABQTaos34 min
Aug 9, 4:29 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 9, 4:29 PM MDTSpecial Weather StatementABQCatron31 min
Aug 9, 4:31 PM MDTSpecial Weather StatementABQSocorro29 min
Aug 9, 4:33 PM MDTSevere Thunderstorm WarningABQRio Arriba29 min
Aug 9, 4:34 PM MDTSevere Thunderstorm WarningABQColfax, Mora56 min
Aug 9, 4:37 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora18 min
Aug 9, 4:43 PM MDTSpecial Weather StatementABQ32 min
Aug 9, 4:47 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 9, 4:57 PM MDTSpecial Weather StatementABQMora33 min
Aug 9, 5:01 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance3 hr
Aug 9, 5:03 PM MDTSpecial Weather StatementABQLos Alamos27 min
Aug 9, 5:07 PM MDTSevere Thunderstorm WarningABQMora39 min
Aug 9, 5:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel44 min
Aug 9, 5:16 PM MDTSpecial Weather StatementABQHarding29 min
Aug 9, 5:19 PM MDTSpecial Weather StatementABQBernalillo26 min
Aug 9, 5:32 PM MDTSpecial Weather StatementABQHarding28 min
Aug 9, 5:36 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance114 min
Aug 9, 5:39 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance37 min
Aug 9, 5:44 PM MDTSpecial Weather StatementABQCatron46 min
Aug 9, 5:53 PM MDTSpecial Weather StatementABQTorrance37 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.